Tennessee, 2020

Damaging Winds in Tennessee, May 22, 2020

May 22, 2020 · NWS MEG · 5 events in 2 counties and zones

A line of showers and thunderstorms that originated in the High Plains the previous evening moved into an area of higher instability across the Mid-South and re-strengthened. An embedded bow echo along the line produced wind damage from eastern Arkansas into the Memphis Metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A line of showers and thunderstorms that originated in the High Plains the previous evening moved into an area of higher instability across the Mid-South and re-strengthened. An embedded bow echo along the line produced wind damage from eastern Arkansas into the Memphis Metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 22, 2:57 PM CST, 33 minutes earlier.

Area forecast discussion, May 22, 2:57 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
357 PM CDT Fri May 22 2020

.DISCUSSION...
A line of showers and thunderstorms that originated in the High
Plains yesterday evening is currently moving across the MO
Bootheel and northeast AR. These storms are moving into a bit
better environment with weaker CINh and MLCAPE of 2000 J/kg. The
shear is a bit weaker farther east with effective bulk wind
difference near 25-30 kts which may result in outflow eventually
outrunning the line of storms and causing the convection to
weaken. Some mid-level dry air is contributing to DCAPE in excess
of 1200 J/kg so we're watching the damaging wind potential
closely. This area of storms will move across the Mid-South
through early evening but we do anticipate generally quiet
conditions overnight once this activity passes. There is a low
chance that we could see additional storms move into the area late
tonight (but this activity hasn't event formed upstream yet).

The weekend will be highlighted by warm and humid conditions as
the mid-level ridge over FL builds poleward into the southern
Appalachians. Temperatures will warm into the low/mid 80s with
afternoon heat indices climbing into the lower 90s. Meanwhile, a
deep trough will be moving very slowly east across the western
CONUS, setting up meridional flow across the Mid-South. This
deep, southerly wind will maintain a fetch of Gulf moisture into
the area through the middle of next week as weak perturbations in
the flow aloft move across the area.

Coverage of showers and thunderstorms may be a bit limited this
weekend given the presence of the ridge, but is expected to
increase early next week as the trough approaches, evolving into a
cut-off low over the Southern Plains. Given the scattered nature
of this convection, PoPs were capped at 50% in most periods, but
were increased to 60% or greater Monday and Tuesday.

This pattern looks to continue through the week with coin-flip
PoPs during the work-week. Temperatures are expected to fall back
into the mid 80s for highs and near 70F for lows which is fairly
close to climatology.

MJ

&&

.AVIATION...
/18Z TAFs/

Line of showers/thunderstorms not handled well by short term
guidance over North Central Arkansas may affect JBR over the next
few hours, and perhaps reaching MEM around 20-21Z, and MKL
perhaps around 22Z. Thereafter, confidence in convective activity
is lower for the remainder of the TAF period. MVFR ceilings may
also develop for a period Saturday morning at TUP. Otherwise, VFR
conditions expected outside of thunderstorms. Light winds will
increase to South winds to 8-11 kts on Saturday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 22, 2:40 AM CST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
340 AM CDT Fri May 22 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
340 AM CDT Fri May 22 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Marginal Risk of severe thunderstorms through early
evening over east Arkansas and the Missouri bootheel. Damaging
winds and large hail will be the primary severe weather threats.

A few strong thunderstorms will be possible over west Tennessee
and north Mississippi through midevening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, May 22, 12:55 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
155 PM CDT Fri May 22 2020

ARZ009-018-026-221945-
Greene AR-Craighead AR-Clay AR-
155 PM CDT Fri May 22 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Greene County in eastern Arkansas...
Northwestern Craighead County in eastern Arkansas...
Clay County in eastern Arkansas...

At 155 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Maynard to near
Black Rock to near Strawberry. Movement was east at 55 mph.

People in Greene...northwestern Craighead and Clay Counties should
monitor this storm closely.

LAT...LON 3589 9087 3604 9084 3615 9075 3615 9081
      3629 9081 3630 9079 3628 9075 3641 9075
      3643 9078 3650 9078 3650 9023 3613 9034
      3587 9055 3588 9103
TIME...MOT...LOC 1855Z 270DEG 46KT 3649 9096 3615 9106 3593 9129
Special weather statement, May 22, 1:30 PM CST, 2 hours before
Special Weather Statement
National Weather Service Memphis TN
230 PM CDT Fri May 22 2020

ARZ009-018-026-028-MOZ113-115-222015-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
230 PM CDT Fri May 22 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Clay County in eastern Arkansas...
West central Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...

At 230 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Neelyville to near
Lafe to Bono. Movement was east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene...central Craighead...northwestern Mississippi...
Clay...west central Pemiscot and Dunklin Counties should monitor this
storm closely.

LAT...LON 3663 8996 3645 8996 3639 8997 3638 8992
      3622 8993 3580 9025 3580 9099 3588 9093
      3588 9087 3592 9087 3593 9086 3599 9085
      3626 9063 3650 9060 3650 9022 3654 9021
      3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 1930Z 271DEG 34KT 3651 9050 3624 9049 3591 9078
Special weather statement, May 22, 1:56 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
256 PM CDT Fri May 22 2020

ARZ009-018-028-MOZ113-115-222045-
Greene AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
256 PM CDT Fri May 22 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Eastern Greene County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...

At 256 PM CDT...strong thunderstorms producing winds in excess of 30
mph was located along a line extending from Chalk Bluff Natural Area
to 6 miles east of Rector to near Cardwell. Movement was east at 40
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Greene...northwestern Mississippi...eastern Clay...
Pemiscot and Dunklin Counties should monitor this storm closely.

LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
      3640 8967 3640 8959 3625 8963 3624 8971
      3620 8965 3601 8970 3600 8973 3597 8972
      3599 9045 3624 9033 3650 9035 3650 9022
      3654 9021 3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 1956Z 271DEG 34KT 3651 9020 3623 9018 3604 9033
Local storm report, May 22, 2:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     WYNNE                   35.23N  90.79W
05/22/2020                   CROSS              AR   BROADCAST MEDIA

            PUBLIC REPORTED TREES DOWN AND OTHER WIND DAMAGE IN
            WYNNE.

&&

ARS
Local storm report, May 22, 3:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     FAIR OAKS               35.23N  91.03W
05/22/2020                   CROSS              AR   BROADCAST MEDIA

            TREES DOWN ALONG HYW 49 NEAR FAIR OAKS.

&&

SGW

The radar

The Memphis radar (KNQA), 14 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 22, 3:30 PM CST to 3:35 PM CST
Where
Shelby County, 0.1 mi ESE of Locke to 4 mi WSW of Millington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.329, -90.028

Trees were knocked down near Shelby Forest. A couple of houses were damaged by fallen trees.

Thunderstorm Wind, Shelby

When
May 22, 3:35 PM CST to 3:40 PM CST
Where
Shelby County, 1.19 mi ESE of Aulon to 1.58 mi ESE of Aulon
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.124, -89.960

Trees were knocked down along Central Avenue in Memphis. A tree landed on a car on Holmes Street.

Thunderstorm Wind, Shelby

When
May 22, 3:40 PM CST to 3:45 PM CST
Where
Shelby County, 1.41 mi NNE of Ellendale to 2.57 mi NNW of Lenow
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.249, -89.820

Trees and power lines were knocked down on Shadowlawn Road in Bartlett near the Bartlett Freshman Academy. Trees were uprooted and snapped near Lakeland and shingles were blown off a roof.

Thunderstorm Wind, Shelby

When
May 22, 3:50 PM CST to 3:55 PM CST
Where
Shelby County, Arlington
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.300, -89.680

Numerous trees down around Arlington. Some homes had shingles removed. Power lines down across Airline Road.

Thunderstorm Wind, Tipton

When
May 22, 4:50 PM CST to 4:55 PM CST
Where
Tipton County, 3 mi S of Atoka
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.387, -89.780

Power poles were broken with numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899249, 899248, 899272, 899274, 899275.